Here is a case presented by a participant. This was posted as a comment to an October 21, 2011 string, D-dimer Lot-to-Lot QC and reproduced here.
“I have been getting dizzy when I stand up and my calves burn and cramp. When I bend over I get short of breath to the point that it feels like I ran miles. If I stand in one place within a minute my calves burn and cramp horribly. My Dr did a D Dimer and it was 8500, he rushed me in for a CT Scan Angiogram and my lungs are great, I just went for a Brain MRI, showed perfect brain, checked my heart, came out good. My thyroid is fine. He wants me to start on prednisone. My sed rate is also high 69. So he thinks I have an inflammation but he can’t find anything wrong in additional testing. I want him to check my legs, but will find out today if he will do that. I do have cirrhosis in my liver from HCV. I did the Harvoni treatment from March to June 2018 and it now is not detected. My Dr doesn’t know if the D Dimer and/or sed rate is elevated because of the treatment and/or the cirrhosis. I don’t know to panic or this isn’t something to panic about.
Hello, and thank you for your question. Because I (Geo) and my colleagues are medical laboratory scientists, we don’t comment on symptoms, treatment, or diagnoses, though we can provide extensive information about laboratory assays. It seems your physician was on the right track, and you may wish to ask for a referral to a hematologist who specializes in coagulation testing. If you care to share your location with me privately, I may be able to recommend a specialist.
Your physician was wise to move quickly in response to your markedly elevated D-dimer and you and he are wise to follow up with imaging tests to rule out leg clots, called deep venous thrombosis (DVT). You won’t want to waste any time, as DVTs can release clots to the lungs. D-dimers are often elevated by acute inflammation, which fits with your elevated erythrocyte sedimentation rate (ESR), plus there are a few drugs that can interfere with the assay and cause false elevation. Even so, it is essential that you and your doctor follow up.
If you are comfortable with sharing additional information, please send your laboratory results to me at [email protected] Your doctor may have ordered a “high-sensitivity C-reactive protein (HSCRP) in addition to the ESR, the result of the HSCRP could help us determine what is going on with your tests.
Again, thank you for your question, and please feel free to provide me with additional information at your convenience.
No comments here.